Monday, July 20, 2020

159 CMAAO CORONA FACTS and MYTH COVID Dermatology Update


159 CMAAO CORONA FACTS and MYTH  COVID Dermatology Update

Dr K Aggarwal
President CMAAO
With inputs from Dr Monica Vasudev


994: Update on Covid-19

IMA-CMAAO Webinar on “Dermatology Update and Covid-19”

18th June, 2020
4-5pm

Participants

Dr KK Aggarwal, President CMAAO
Dr RV Asokan, Hony Secretary General IMA
Dr Ramesh K Datta, Hony Finance Secretary IMA
Dr Jayakrishnan Alapet
Dr Sanchita Sharma

Faculty

Dr Anil Ganjoo
Senior Dermatologist
Gujranwala, Delhi

·        The coronavirus has an affinity for the bronchial mucosal and the immune system. But the infection can also involve the cardiovascular system, liver and kidney.

·        Skin involvement may either be a direct manifestation of the disease such as skin rashes (primary cutaneous manifestations) or indirect manifestation due to the many processes associated with the disease (secondary cutaneous manifestations).

·        Skin rashes can be nonspecific and can be seen in any viral infection. But, during the pandemic, the dermatologist must keep in mind the likelihood of Covid presenting with skin manifestation, which can be the first symptom. Different types of skin lesions have been reported. It is important to be aware of the kind of rashes associated with Covid for timely diagnosis.

·        In a study from Italy, skin manifestations were seen in about one-fifth of patients with Covid-19. Eighteen of 88 patients (20.5%) had skin lesions: maculopapular rash (14), urticaria (3), chickenpox-like vesicles (1). Eight had skin rash at the onset of their illness, while the rest developed during their hospitalization (J Eur Acad Dermatol Venereol. March 26, 2020)

·        A patient presented with typical features of dengue fever in a hospital in Bangkok with skin rash, petechiae and thrombocytopenia. Covoid-19 was diagnosed only when this patient developed respiratory symptoms and subsequently tested positive for Covid-19.

·        A 67-year-old patient presented with symptoms of common cold, but no difficulty in breathing and developed a livedoid vascular rash (non pruritus, blanching) on right anterior thigh and hematuria. The rash and hematuria cleared up in 24 hours, but the patient tested positive for Covid-19.

·        Fatal Kawasaki-like disease has been reported in children; Covid toes have also been observed due to thromboembolic phenomenon (peripheral gangrene in digits or chill blain like lesions).

·        Patients with dermatological diseases might be at greater risk of developing the infection. 

·        Management of patients with diseases such as psoriasis, atopic dermatitis, lupus, scleroderma, which require immunosuppressants, is a concern. Stopping immunosuppressant or immunomodulator therapy is an easy decision in na├»ve patients, but is difficult as sudden withdrawal could make the disease more precarious and exaggerate response of cytokine storm. Tocilizumab is being used in Covid patients to reduce the host immune response and prevent severe lung damage.

·        Patients on immunosuppression therapy are vulnerable to severe Covid infection. Hence, they should be advised appropriate preventive measures.

·        The AAD (American Academy of Dermatology) and IADVL (Indian Association of Dermatologists, Venereologists and Leprologists) have give guidelines for the use of immunosuppressants and biologics during Covid-19.

·        IADVL guidelines: Decision to continue or start immunosuppressant in a patient with severe disease has to be made on cases to case basis. These patients are at an increased risk of severe coronavirus disease. Hence, patients on immunosuppressants including steroids, chemotherapy and biologics should be advised effective preventive strategies.

·        The International Psoriasis Council recommends stopping biologics in patients with Covid 19. Reduce steroids and other immunosuppressants to the lowest clinically effective dose for asymptomatic patients and who have not tested positive.

·        If the patient has been on long-term oral prednisolone, the target dose should be 7.5-10 mg/day to avoid manifest adrenal insufficienty.

·        The AAD recommends that patients should not stop biologics without consulting their doctors.

·        Hand eczema is quite common as a secondary cutaneous manifestation of Covid-19. It may occur due to too frequent handwashing, use of harsh detergents or prolonged use of latex gloves.

·        Use of N95 masks can cause contact irritant dermatitis of the nasal bridge, frictional dermatitis and postinflammatory hyperpigmentation.

·        PPEs can cause miliarial rash due to excessive sweating; they can also increase risk of developing fungal infections.

·        In a recent study from Wuhan of 700 healthcare workers, 526 reported skin problems. The most commonly affected areas were hands, nasal bridge, cheeks and forehead. Wearing protective equipment for longer than 6 hours resulted in greater degree of skin manifestations.

·        The general population can also develop skin problems during the pandemic. Excessive handwashing, as is advised for all, can cause xerosis and hand eczema. Wearing masks can cause facial rashes, contact allergies, pigmentation, frictional dermatitis; acne and seborrheic dermatitis can be aggravated.

·        Use of emollients, barrier creams, moisturizers can prevent such skin problems.



No comments:

Post a Comment